Alert archive / North Carolina / Special Weather Statements in 2014

Special Weather Statement, NWS Raleigh, NC

July 21, 2014Chatham County, Lee County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 21, 2014, 8:21 AM EDT for Chatham County, Lee County, North Carolina. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2014, 8:21 AM EDT (12:21 UTC)
Expired
Jul 21, 2014, 10:15 AM EDT
In force
114 min
Issued by
NWS Raleigh, NC

Counties Chatham County, NC, Lee County, NC

The radar

The Raleigh/Durham radar (KRAX), 77 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1351 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WWUS82 KRAH 211221
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
821 AM EDT MON JUL 21 2014
 
NCZ040-075-076-211415-
LEE-CHATHAM-MOORE-
821 AM EDT MON JUL 21 2014

...SPECIAL WEATHER STATEMENT...

AT 815 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF SLOW MOVING SHOWERS AND THUNDERSTORMS OVER NORTHERN MOORE 
AND SOUTHERN CHATHAM COUNTY.

RAINFALL RANGING BETWEEN 1 AND 2 INCHES ARE LIKELY THROUGH 1000 AM 
THIS MORNING. HEAVY RAIN FELL OVER NORTHWEST CHATHAM COUNTY 
OVERNIGHT...ESPECIALLY NORTH OF SILER CITY AROUND STALEY. THIS 
ADDITIONAL HEAVY RAIN COULD CAUSE MINOR FLOODING IN POORLY DRAINED 
AREAS. 

LOCATIONS IMPACTED INCLUDE... SANFORD...PITTSBORO...CARTHAGE...SILER 
CITY...GOLDSTON...BROADWAY... ROBBINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN 
PONDING OF WATER ON ROADWAYS. RAIN WILL BE WIDESPREAD ALONG HIGHWAY 
64...AND DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO 
AVOID HYDROPLANING.

&&

LAT...LON 3552 7955 3584 7954 3585 7891 3561 7899
      3560 7896 3549 7900 3525 7970 3551 7977
TIME...MOT...LOC 1215Z 240DEG 49KT 3563 7925 

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 21, 7:25 AM EDT, 56 minutes earlier.

Area forecast discussion, Jul 21, 7:25 AM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
725 AM EDT MON JUL 21 2014

.SYNOPSIS...A LOW PRESSURE AREA WILL HOLD OVER THE DEEP SOUTH
THROUGH TUESDAY... RESULTING IN A MOIST ATLANTIC FLOW FROM THE
SOUTHEAST INTO NORTH CAROLINA... AND UNSETTLED WEATHER TO START THE
WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 235 AM MONDAY...

TODAY THROUGH TONIGHT: A DAMP AND VOLATILE ATMOSPHERE WILL HOLD OVER
CENTRAL NC AT LEAST THROUGH TONIGHT. THE LATEST SURFACE ANALYSIS
SHOWS A FRONTAL ZONE STRETCHING ACROSS THE GULF COAST THROUGH
CENTRAL GA/SC AND ACROSS SE NC... ASSOCIATED WITH A MID LEVEL TROUGH
OVER THE INTERIOR SOUTHEAST STATES AND MIDSOUTH. THIS TROUGH ALOFT
DEEPENS TO A BAGGY CLOSED LOW OVER SRN AL/GA BY TONIGHT... WITH A
WEAK BUT DISTINCT SHEAR AXIS STRETCHING NE ACROSS NC. PW VALUES ARE
ALREADY ON THE HIGH SIDE (120-140% OF NORMAL) AND ARE PROJECTED TO
RISE FURTHER... SURPASSING 2 INCHES OVER NEARLY THE ENTIRE CWA AND
PERHAPS 2.25 INCHES IN THE SE CWA... AS LOW LEVEL FLOW REMAINS FROM
THE SSE AND DRAWS IN ATLANTIC MOISTURE WHILE PRONOUNCED MID LEVEL
MOISTURE AND CONVECTIVE DEBRIS CLOUDS PERSIST WITHIN A WEAK STEERING
REGIME. THE LATEST HIGH-RES AND CONVECTION-ALLOWING MODELS SUGGEST
THAT THE PIEDMONT/WRN SANDHILLS WILL SEE THE GREATEST COVERAGE OF
SHOWERS AND ISOLATED STORMS THROUGH EARLY AFTERNOON... WHICH WOULD
THEN DRIFT EASTWARD INTO THE ERN SANDHILLS/COASTAL PLAIN DURING THE
AFTERNOON AND EARLY EVENING... BEFORE DECREASING IN COVERAGE BY
MIDNIGHT. THE GENERAL AGREEMENT ON THIS EVOLUTION BOOSTS FORECAST
CONFIDENCE... AND WILL FOLLOW THIS TREND IN THE FORECAST WITH GOOD
CHANCE POPS EAST AND LIKELY WEST EARLY... TRENDING DOWN IN THE WEST
AND UP IN THE EAST THIS AFTERNOON. BUT GIVEN THAT THE FLOW IS SO
WEAK WITH AN INCREASINGLY MOIST COLUMN AND SUBTLE MESOSCALE
BOUNDARIES GENERATED BY OUTFLOWS AND DIFFERENTIAL HEATING... SHOWERS
AND STORMS COULD POP UP ANYWHERE TODAY AND SIMPLY MEANDER. SLOW
STORM MOTION AND A FAIRLY DEEP WARM LAYER (AROUND 3.5 KM) TO FOSTER
WARM RAIN PROCESSES WILL BRING A RISK OF LOCALLY HEAVY RAINFALL
TODAY... ALTHOUGH NOT OVER A LARGE ENOUGH AREA TO NECESSITATE A
FLASH FLOOD WATCH AT THIS TIME. RAINFALL COULD BE EXACERBATED OVER
THE FAR WRN PIEDMONT WHERE LOW LEVEL MOIST UPGLIDE ATOP THE
RETREATING SHALLOW SURFACE RIDGE MAY ENHANCE LIFT. WILL TREND POPS
DOWN TO LOWER CHANCE TONIGHT... LOWER IN THE NE AND BETTER IN THE SW
WHERE MODELS SHOW SLIGHTLY BETTER MOISTURE TRANSPORT. CONSIDERABLE
CLOUDINESS WILL CUT DOWN ON HEATING TODAY ESPECIALLY EAST AND SE...
AND EXPECT HIGHS FROM THE LOW 80S NW TO MID 80S IN THE COASTAL
PLAIN. LOWS 68-72... LARGELY FOLLOWING PERSISTENCE. -GIH

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
AS OF 300 AM MONDAY...

THE BAGGY LOW OVER SRN AL IS EXPECTED TO DRIFT WESTWARD TUE/TUE
NIGHT TOWARD LA... NUDGING THE WEAK SHEAR AXIS ALOFT TO OUR WEST...
WHICH IN TURN BUMPS THE DIFFUSE SURFACE FRONTAL ZONE WESTWARD TOWARD
THE NC FOOTHILLS. PW IS EXPECTED TO HOLD AT OR ABOVE 2.0 INCHES...
WITH A SURGE IN LOW LEVEL MOISTURE TRANSPORT BY AFTERNOON. MODELS
GENERATE SPARSE PRECIP THROUGH MIDDAY MAINLY IN THE FAR SOUTH AND
FAR WRN PIEDMONT... THEN SPREAD NUMEROUS SHOWERS OVER THE WRN
PIEDMONT AND BACK TO THE FOOTHILLS IN THE AFTERNOON. MODELS DEPICT
MARGINAL TO MODERATE INSTABILITY BUT WITH WEAK DEEP LAYER SHEAR...
EXPECT ANOTHER ROUND OF MAINLY NON-SEVERE MULTICELL CLUSTERS
PRODUCING POCKETS OF HEAVY DOWNPOURS. WILL HAVE THE HIGHEST POPS IN
THE NW AND FAR WRN CWA AND LOWER POPS ELSEWHERE... AS OVERALL LIFT
IS TEMPERED BY MODEST HEIGHT RISES. SLIGHTLY GREATER SUNSHINE IS
ANTICIPATED WITH SLIGHTLY LOWER CONVECTION COVERAGE AND SIMILAR
THICKNESSES... SO EXPECT TUE TEMPS TO TOP OUT A BIT HIGHER THAN
TODAY... 85-89. LOWS TUE NIGHT 69-73 WITH POPS LOWERING TO SLIGHT
CHANCE. -GIH

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 230 AM MONDAY...

WEDNESDAY THROUGH FRIDAY: AN UPPER LEVEL TROUGH WILL APPROACH AND
MOVE INTO CENTRAL NC DURING THIS PERIOD. EXPECT THE USUAL SUMMERTIME
DIURNAL SHOWERS AND STORMS FOR WEDNESDAY AS A THE PIEDMONT TROUGH
SETS UP OVER THE AREA AND SURFACE WINDS SHIFT TO SOUTHWESTERLY. THE
INCREASING WARM MOIST SOUTHWEST FLOW WILL YIELD HIGHS AROUND 90
DEGREES AND LOWS IN THE LOW TO MID 70S. PWAT VALUES WILL BE BETWEEN
1.50 AND 2.00 INCHES...AND WITH CAPE AROUND 1500 J/KG AND RELATIVELY
WEAK SHEAR...EXPECT THE MAIN STORM THREATS TO BE HEAVY RAIN AND
STRONG GUSTY WINDS. THE UPPER LEVEL TROUGH WILL BE SLOW TO TRAVERSE
THE CAROLINAS AT THE END OF THE WORK WEEK. THE 00Z GFS INDICATES AN
INITIAL FRONT MOVING INTO CENTRAL NC THURSDAY NIGHT INTO FRIDAY
MORNING...WITH WINDS VEERING TO NORTHWESTERLY...AND STALLING OVER
THE AREA ON FRIDAY. A SECONDARY FRONT ASSOCIATED WITH THE MAIN PUSH
OF COOLER AIR IS EXPECTED TO MOVE INTO THE REGION LATE FRIDAY/FRIDAY
NIGHT...WITH HIGH PRESSURE OVER THE OH VALLEY. THE HIGHEST CHANCES
FOR SHOWERS AND STORMS IN THE NORTHWEST AND LOWEST CHANCES IN THE
SOUTHEAST ON THURSDAY...WITH THE REVERSE BEING THE CASE FOR FRIDAY.
HIGHS THURSDAY WILL BE MAINLY IN THE LOW TO MID 90S...AND OVERNIGHT
LOWS IN THE UPPER 60S TO LOW 70S. WITH THE NW WINDS ON FRIDAY...
EXPECT HIGHS 3-5 DEGREES COOLER THAN THURSDAY...MID TO UPPER 80S...
AND LOWS IN THE MID 60S TO AROUND 70 DEGREES.

SATURDAY AND SUNDAY: THE AFOREMENTIONED HIGH OVER THE OH VALLEY
WEAKENS AND THE BOUNDARY THAT LINGERED ACROSS THE AREA BECOMES
WASHED OUT OVER THE WEEKEND. GIVEN THE LACK OF A DOMINATING SURFACE
FEATURE AND THE GENERAL TROUGHINESS ALOFT...EXPECT A RETURN TO MORE
SEASONAL CONDITIONS FOR THE WEEKEND...WITH CHANCES FOR AFT/EVE
SHOWERS AND STORMS AND NEAR NORMAL TEMPERATURES...HIGHS IN THE UPPER
80S TO AROUND 90 DEGREES AND LOWS IN THE UPPER 60S TO LOW 70S.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
AS OF 725 AM MONDAY...

SMALL CLUSTERS OF SHOWERS AND A COUPLE OF STORMS LINGER OVER CENTRAL
NC... MOST LIKELY TO AFFECT RDU IN THE VERY NEAR TERM. OTHERWISE...
IFR CIGS AT INT/GSO/RDU WILL SLOWLY LIFT TO MVFR THROUGH THE MORNING
AND EARLY AFTERNOON... WHILE MVFR VSBY AT FAY WILL DISPERSE BY 15Z.
A WEAK TROUGH ALOFT OVER THE DEEP SOUTH IS EXPECTED TO CLOSE OFF
INTO A LOW OVER AL/GA TODAY AND TONIGHT... WHICH WILL KEEP A VERY
MOIST AND UNSETTLED ATMOSPHERE OVER NC... WITH A LIGHT FLOW FROM THE
SE AND S DRAWING IN ATLANTIC MOISTURE. SCATTERED TO NUMEROUS SHOWERS
AND STORMS PRODUCING MVFR CONDITIONS ARE EXPECTED TO AFFECT ALL
CENTRAL NC TAF SITES AT SOME POINT TODAY... DRIFTING TO THE N OR
NW... HOWEVER DETERMINING PRECISELY WHEN EACH SITE WILL BE AFFECTED
IS DIFFICULT... RESULTING IN LOWER THAN USUAL CONFIDENCE. ONCE THE
ONGOING SHOWERS/STORMS NOW OVER CENTRAL NC MOVE ON... THE BEST
ESTIMATE ON TIMING OF LATER STORMS IS THAT THEY ARE MOST LIKELY TO
AFFECT INT/GSO 14Z-18Z... RDU FROM 16Z-20Z... AND RWI/FAY 18Z-22Z.
BUT AGAIN... CONFIDENCE IN THESE TIMES ARE VERY LOW... AS STORMS
WILL TEND TO FORM ON SUBTLE ILL-DEFINED BOUNDARIES WITH A MEANDERING
MOVEMENT AND ADDITIONAL DEVELOPMENT ON OUTFLOWS. THERE IS A GOOD
CHANCE OF IFR CIGS REDEVELOPING BY LATE EVENING OR SOON AFTER
MIDNIGHT TONIGHT... LASTING THROUGH THE NIGHT... AT ALL TAF SITES...
ACCOMPANIED BY MVFR FOG. ISOLATED SHOWERS AND STORMS REMAIN POSSIBLE
ALL THROUGH THE NIGHT.

LOOKING BEYOND 12Z TUE MORNING... CIGS SHOULD LIFT TO VFR BY LATE
TUE MORNING... WITH ANOTHER PERIOD OF SCATTERED SHOWERS AND STORMS
TU AFTERNOON AND EVENING. SUB-VFR CONDITIONS SHOULD RETURN ONCE
AGAIN TUE NIGHT-WED MORNING AS THE MOIST UNSETTLED PATTERN HOLDS.
SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED EACH DAY...
MAINLY AFTERNOON THROUGH EVENING... WITH CHANCES IMPROVING EACH DAY
THROUGH FRI. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...HARTFIELD
LONG TERM...KCP
AVIATION...HARTFIELD
Hazardous weather outlook, Jul 21, 4:55 AM EDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
455 AM EDT MON JUL 21 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-220930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
455 AM EDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY. SOME OF THESE SHOWERS AND STORMS WILL BE SLOW MOVING AND
PRODUCE LOCALLY HEAVY DOWNPOURS... WHICH COULD RESULT IN MINOR
FLOODING IN URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 8:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
821 AM EDT MON JUL 21 2014

NCZ040-075-076-211415-
LEE-CHATHAM-MOORE-
821 AM EDT MON JUL 21 2014

...SPECIAL WEATHER STATEMENT...

AT 815 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SLOW MOVING SHOWERS AND THUNDERSTORMS OVER NORTHERN MOORE
AND SOUTHERN CHATHAM COUNTY.

RAINFALL RANGING BETWEEN 1 AND 2 INCHES ARE LIKELY THROUGH 1000 AM
THIS MORNING. HEAVY RAIN FELL OVER NORTHWEST CHATHAM COUNTY
OVERNIGHT...ESPECIALLY NORTH OF SILER CITY AROUND STALEY. THIS
ADDITIONAL HEAVY RAIN COULD CAUSE MINOR FLOODING IN POORLY DRAINED
AREAS.

LOCATIONS IMPACTED INCLUDE... SANFORD...PITTSBORO...CARTHAGE...SILER
CITY...GOLDSTON...BROADWAY... ROBBINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. RAIN WILL BE WIDESPREAD ALONG HIGHWAY
64...AND DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO
AVOID HYDROPLANING.

&&

LAT...LON 3552 7955 3584 7954 3585 7891 3561 7899
      3560 7896 3549 7900 3525 7970 3551 7977
TIME...MOT...LOC 1215Z 240DEG 49KT 3563 7925

13

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:22 PM EDTSpecial Weather StatementRAHDavidson, Forsyth53 min
Jul 20, 9:26 PM EDTSpecial Weather StatementRAHChatham64 min
Jul 20, 11:36 PM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Guilford, Randolph3 hr
Jul 21, 8:38 AM EDTAreal Flood AdvisoryRAHChatham, Lee, Moore112 min
Jul 21, 9:02 AM EDTSpecial Weather StatementRAHVance58 min
Jul 21, 9:33 AM EDTSpecial Weather StatementRAHVance57 min
Jul 21, 9:41 AM EDTAreal Flood AdvisoryRAHGranville, Vance3 hr
Jul 21, 10:22 AM EDTSpecial Weather StatementRAHVance, Warren53 min
Jul 21, 11:14 AM EDTSpecial Weather StatementRAHAnson, Stanly61 min
Jul 21, 11:36 AM EDTAreal Flood AdvisoryRAHMontgomery, Stanly3 hr
Jul 21, 11:58 AM EDTFlash Flood WarningRAHDurham3 hr
Jul 21, 12:28 PM EDTAreal Flood AdvisoryRAHChatham, Wake2 hr
Jul 21, 12:45 PM EDTFlash Flood WarningRAHChatham, Wake2 hr
Jul 21, 12:55 PM EDTAreal Flood AdvisoryRAHAnson, Richmond, Scotland3 hr
Jul 21, 1:36 PM EDTSpecial Weather StatementRAHAnson54 min
Jul 21, 2:07 PM EDTSpecial Weather StatementRAHHalifax38 min
Jul 21, 2:15 PM EDTAreal Flood AdvisoryRAHHalifax2 hr
Jul 21, 2:23 PM EDTFlash Flood WarningRAHHalifax112 min
Jul 21, 2:31 PM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Moore, Richmond, Scotland, Stanly3 hr
Jul 21, 2:52 PM EDTSpecial Weather StatementRAHHalifax53 min
Jul 21, 4:31 PM EDTAreal Flood AdvisoryRAHDurham, Wake3 hr
Jul 21, 4:34 PM EDTAreal Flood AdvisoryRAHHalifax, Warren3 hr

Nearby

Special Weather Statements in North Carolina, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.